Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 134, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2021, 6:41 PM EDT for Greene County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 25, 2021, 7:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, TN
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WUUS54 KMRX 252241
SVRMRX
TNC059-252315-
/O.NEW.KMRX.SV.W.0134.210825T2241Z-210825T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
641 PM EDT Wed Aug 25 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Central Greene County in east Tennessee...
* Until 715 PM EDT.
* At 641 PM EDT, a severe thunderstorm was located 9 miles northwest
of Greeneville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greeneville, Mosheim, Baileyton and Romeo.
This includes Interstate 81 in Tennessee between mile markers 24 and
37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
3627 8302 3633 8294 3633 8291 3635 8289
3636 8286
TIME...MOT...LOC 2241Z 324DEG 8KT 3627 8293
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas2 follow-up statements
898
WWUS54 KMRX 252300
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
700 PM EDT Wed Aug 25 2021
TNC059-252315-
/O.CON.KMRX.SV.W.0134.000000T0000Z-210825T2315Z/
Greene TN-
700 PM EDT Wed Aug 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL GREENE COUNTY...
At 700 PM EDT, a severe thunderstorm was located near Greeneville,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greeneville, Mosheim, Baileyton and Romeo.
This includes Interstate 81 in Tennessee between mile markers 24 and
37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
3627 8302 3633 8294 3633 8291 3635 8289
3636 8286
TIME...MOT...LOC 2300Z 324DEG 8KT 3624 8290
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas228
WWUS54 KMRX 252309
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
709 PM EDT Wed Aug 25 2021
TNC059-252319-
/O.EXP.KMRX.SV.W.0134.000000T0000Z-210825T2315Z/
Greene TN-
709 PM EDT Wed Aug 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY WILL
EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3625 8270 3611 8295 3626 8306 3628 8303
3627 8302 3633 8294 3633 8291 3635 8289
3636 8286
TIME...MOT...LOC 2309Z 324DEG 8KT 3623 8289
$$
GaruckasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 25, 3:04 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 304 PM EDT Wed Aug 25 2021 .SHORT TERM...(Today through Thursday)... Key Messages: 1. Scattered showers and thunderstorms today and Thursday with a few strong/severe storms possible, capable of producing damaging winds and large hail. 2. Patchy/widespread fog tonight, some dense fog possible in the river valleys. Discussion: A broad 596dm anticyclone continues to dominate over the central CONUS this afternoon with a weak shortwave working through the mean flow on the northern periphery across the Upper OH Valley into the Great Lakes. With that, convection has been slow to develop over the southern Appalachians given ample subsidence, yet convective temps are finally being exceeded over the plateau/mountains where CI has commenced. Weak mean cloud layer flow (generally nely < 10kts) suggests some propagation out of the higher terrain is possible today, perhaps enhanced along any outflow boundaries that intrude through the valley amongst a very unstable airmass later in the afternoon/evening. Thus, did favor chance pops for the higher elevations, slight chances in the valley. Tonight am expecting skies to sct out with loss of heating allowing for good radiational cooling, which should lead to patchy fog in the river valleys, as well as for locales that experience rainfall through this evening. As for Thursday, much the same as today however with slightly more shra/tsra coverage as the upper ridge weakens favoring gradual height falls and thus less inhibition. That being said, temperatures look to be a few degrees cooler (still above normal with heat indices nearing 100) given earlier cu formation, which could delay CI a bit, as well as reduce peak diurnal instability. As for hazards each day, convective mode favors pulse thunderstorms given weak flow amidst deeply unstable columns, thus would expect the potential for damaging downburst winds and large hail, as well as brief heavy rainfall. CDG .LONG TERM...(Thursday night through Wednesday)... Key Messages: 1. Hot with mainly afternoon/evening isolated to scattered showers and thunderstorms expected Friday through the weekend. 2. Increased shower/thunderstorm coverage possible later in the period but forecast uncertainty rises. Discussion: We start the period under an upper ridge with its center off the Carolina coast. This ridge will build westward early in the period before beginning to weaken/shift southeast by Sunday. We will see hot and humid conditions with isolated to scattered showers and thunderstorms mainly in the afternoon/evening hours each day Friday through the weekend. For the Monday through Wednesday period things get more complicated, as models show an upper trough moving across the Great Lakes into the Northeast which suppresses the ridge and allows a weak cold front to sag toward and possibly into our area. Meanwhile models indicate a possible tropical system could impact the western Gulf region and the track of this potential system is not agreed upon and is still highly uncertain. Despite the uncertainty on how all of this will play out, it does appear that there will be an increase in coverage of showers/storms for the Monday through Wednesday period, with Tuesday looking to be the day that warrants the highest PoPs for now. With the increased cloud cover and precipitation, daytime temperatures are expected to be a bit lower during these latter periods as well. LW && .AVIATION... 18Z TAF DISCUSSION. Mostly low VFR cu expected through the rest of the day with perhaps some diurnal shra/tsra at TYS and TRI which was featured via tempo. Otherwise, low cu will erode overnight with ample radiational cooling conditions to prompt patchy fog in the valleys. HREF probabilities of MVFR were modest thus included such at all sites by mid morning, with IFR/LIFR possible at TRI. On Thursday another day of diurnal convection with fair wx cu to prevail amidst light sly/vrb winds. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 71 91 71 / 10 40 20 20 10 Knoxville McGhee Tyson Airport, TN 71 92 71 91 71 / 20 40 20 20 10 Oak Ridge, TN 71 91 70 91 70 / 10 40 30 30 10 Tri Cities Airport, TN 68 91 67 90 67 / 30 50 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 25, 11:00 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1100 AM EDT Wed Aug 25 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261500- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are forecast today, a few of which could be strong to severe with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Aug 25, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 NE BEARDEN 35.96N 83.98W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE BLOCKING THE ROAD AT CROSBY DRIVE AND
LONAS DRIVE.
&&
GARUCKASLocal storm report, Aug 25, 6:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 SE POWELL 36.01N 83.99W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE IN ROADWAY AT FREDONIA ROAD AND BLOSSOM
ROAD.
&&
GARUCKASSpecial weather statement, Aug 25, 6:27 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
627 PM EDT Wed Aug 25 2021
TNZ016-042-252300-
Northwest Greene TN-Hawkins TN-
627 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of south central
Hawkins and northwestern Greene Counties through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rogersville. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bulls Gap, Baileyton and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3622 8282 3624 8304 3625 8309 3626 8310
3636 8307 3636 8285
TIME...MOT...LOC 2227Z 003DEG 4KT 3630 8297
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 25, 6:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Wed Aug 25 2021
TNZ017-252315-
Sullivan TN-
630 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of western Sullivan
County through 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colonial Heights, or near Kingsport, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingsport, Bristol Tn, Colonial Heights, Spurgeon, Oak Grove, Bluff
City, Warriors Path State Park, Tri-City Airport, Blountville and
Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3644 8226 3643 8240 3644 8242 3644 8244
3643 8255 3657 8255 3660 8234 3660 8233
TIME...MOT...LOC 2230Z 350DEG 5KT 3651 8243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 25, 6:33 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
633 PM EDT Wed Aug 25 2021
TNZ085-100-101-252300-
West Polk TN-Bradley TN-McMinn TN-
633 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of east central
Bradley, northwestern Polk and southern McMinn Counties through 700
PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 8 miles south of Athens, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Etowah, Charleston, Calhoun, Riceville, Hiwassee Ocoee State
Park and Dentville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3549 8474 3538 8446 3530 8447 3529 8450
3528 8448 3522 8449 3519 8477
TIME...MOT...LOC 2233Z 098DEG 5KT 3534 8457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 25, 6:38 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
638 PM EDT Wed Aug 25 2021
TNZ014-037-038-252315-
Claiborne TN-Union TN-Grainger TN-
638 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of south central
Claiborne, eastern Union and northwestern Grainger Counties through
715 PM EDT...
At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Maynardville, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maynardville, Plainview, Luttrell, Springdale, Rose Hill, Sharps
Chapel and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3634 8388 3645 8371 3633 8355 3619 8377
TIME...MOT...LOC 2238Z 321DEG 8KT 3634 8374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:18 PM EDT | Special Weather Statement | MRX | Carter | 42 min |
| Aug 25, 2:52 PM EDT | Special Weather Statement | MRX | Morgan | 38 min |
| Aug 25, 3:20 PM EDT | Special Weather Statement | MRX | Sevier | 40 min |
| Aug 25, 3:46 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Aug 25, 4:02 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Aug 25, 4:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Aug 25, 4:07 PM EDT | Special Weather Statement | MRX | Johnson | 38 min |
| Aug 25, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
| Aug 25, 4:20 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| Aug 25, 4:21 PM EDT | Special Weather Statement | MRX | Knox | 24 min |
| Aug 25, 4:32 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 22 min |
| Aug 25, 4:49 PM EDT | Flash Flood Warning | MRX | Knox, Loudon | 3 hr |
| Aug 25, 5:01 PM EDT | Special Weather Statement | MRX | Grainger | 44 min |
| Aug 25, 5:08 PM EDT | Special Weather Statement | MRX | Knox | 52 min |
| Aug 25, 5:22 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 3 hr |
| Aug 25, 5:26 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 25, 5:31 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 5:38 PM EDT | Areal Flood Advisory | MRX | Grainger, Jefferson, Knox, Sevier, Union | 3 hr |
| Aug 25, 5:49 PM EDT | Special Weather Statement | MRX | Grainger | 41 min |
| Aug 25, 5:53 PM EDT | Special Weather Statement | MRX | Sullivan | 52 min |
| Aug 25, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen | 37 min |
| Aug 25, 6:27 PM EDT | Special Weather Statement | MRX | Greene | 33 min |
| Aug 25, 6:30 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| Aug 25, 6:33 PM EDT | Special Weather Statement | MRX | McMinn | 27 min |
| Aug 25, 6:38 PM EDT | Special Weather Statement | MRX | Union | 37 min |
| Aug 25, 6:54 PM EDT | Areal Flood Advisory | MRX | Greene, Hamblen, Hawkins | 3 hr |
| Aug 25, 6:54 PM EDT | Special Weather Statement | MRX | Washington | 51 min |
| Aug 25, 7:01 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Aug 25, 7:03 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Union | 3 hr |
| Aug 25, 7:05 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 7:29 PM EDT | Special Weather Statement | MRX | Hawkins | 46 min |
| Aug 25, 7:50 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 70 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.